Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 18, NWS Boston/Norton, MA

February 9, 2020

NWS Boston/Norton, MA issued this small craft advisory at Feb 9, 2020, 7:32 AM EST. It was in force for 23 min.

The area

The counties it named.

The facts

Issued
Feb 9, 2020, 7:32 AM EST (12:32 UTC)
Expired
Feb 9, 2020, 7:55 AM EST
In force
23 min
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

230 
WHUS71 KBOX 091232
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
732 AM EST Sun Feb 9 2020

ANZ254-091500-
/O.NEW.KBOX.SC.Y.0018.200209T1232Z-200209T1500Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
732 AM EST Sun Feb 9 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Northeast winds 5 to 10 kt and seas 2 to 4 feet.

* WHERE...Coastal waters from Provincetown MA to Chatham MA to 
  Nantucket MA out 20 nm.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-091500-
/O.CON.KBOX.SC.Y.0017.000000T0000Z-200209T1500Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
732 AM EST Sun Feb 9 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Northeast winds 5 to 10 kt and seas 3 to 5 feet.

* WHERE...Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
107 
WHUS71 KBOX 091255
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
755 AM EST Sun Feb 9 2020

ANZ254-091400-
/O.CAN.KBOX.SC.Y.0018.000000T0000Z-200209T1500Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
755 AM EST Sun Feb 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have subsided below small craft advisory
thresholds. Therefore the Small Craft Advisory is cancelled.

$$

ANZ255-091400-
/O.CAN.KBOX.SC.Y.0017.000000T0000Z-200209T1500Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
755 AM EST Sun Feb 9 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have subsided below small craft advisory
thresholds. Therefore the Small Craft Advisory is cancelled.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 9, 7:10 AM EST, 22 minutes earlier.

Area forecast discussion, Feb 9, 7:10 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
710 AM EST Sun Feb 9 2020

.SYNOPSIS...
High pressure will move offshore today. A weak warm front
approaches from the southwest with a bit of light snow this
afternoon across the interior. Expecting a more widespread,
higher elevation snow and coastal rain late tonight into
Monday as a storm tracks across northern New England. Another
system may bring rain and/or snow on Tuesday. Dry conditions
and seasonal temperatures for Wednesday as high pressure moves
across. Another fast moving low may impact the region Thursday.
Mainly dry conditions return Friday and Saturday with
temperatures dropping well below normal.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM Update...

Most areas under clear skies at sunrise as seen on latest GOES
East Nighttime Microphysics RGB composite satellite imagery.
However, noting mid level clouds moving E out of NY state,
extending into N CT and portions of W Mass. These clouds have
tended to dissipate as they shift NE, though still seeing a
cloud deck to the W and SW. Should see the clouds continue to
thicken from W-E through midday.

Also noting some moisture aloft moving across central and
western CT since around 10Z or so on the KBOX radar imagery.
With T/Td spreads from 5 to 10 degrees across western areas,
the precip aloft should continue to dissipate as it falls.

Expect continued dry conditions through midday, but may see
some spotty light precip develop west of the CT valley and E
slopes of the Berkshires. If any precip does reach the ground,
should be very light with the dry airmass in place.

Previous Discussion...

High pressure will push further offshore today. Still expecting
some weak warm advection to get underway this afternoon. A weak
mid level shortwave with some increasing moisture should arrive
about that time as well. Increasing clouds expected, at a
minimum. Moisture and lift are lacking in the dendritic snow
growth region. While it may snow for a time later today, not
expecting much more than a half inch or so, mainly across the
higher elevations. With temperatures near to above normal,
looking at some rain mixing in or dominating across the lower
elevations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The situation tonight into Monday is a bit different. A low
pressure moves into the Great Lakes tonight, then into the Saint
Lawrence Valley Monday. A warm front will be pushed across
southern New England late tonight, with a cold front approaching
Monday afternoon. This is a better scenario for snow being at
night and a stronger source for lift. Temperatures most likely
too high for snow across the lower elevations. Snow
accumulations still expected to be in the 1-3 inch range, with a
lower risk for 4 inches across far northwest MA. Will need to at
least consider a Winter Weather Advisory for the east slopes of
the Berkshires and north central MA with later forecasts.

Temperatures rise Monday with most of southern New England in
the warm sector. Any lingering snowfall Monday morning will
transition to rain fairly quickly. While not raining the entire
time, overall a damp day as a cold front arrives. This front
will likely not clear our region by Monday evening.

Above normal temperatures through this period.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Rain moves south Mon night with drying conditions, but
  northern fringe may linger along S coast
* Rain and/or a wintry mix early Tue, changing to rain before
  ending during the afternoon
* High pressure builds across Wed with milder temperatures
* Rain and/or a wintry mix Wed night, then rain with mix across
  higher terrain Thu
* Mainly dry conditions Friday with temperatures falling below
  normal...Possible ocean effect snow showers across the outer
  Cape and Nantucket Fri afternoon/evening
* Dry and cold Saturday

Overview...

Fast, nearly zonal mid level steering flow remains in place
across the northeast U.S. through most if not the entire long
term period. Main questions will be the passage of several
weather systems, especially with PTYPE issues across the
interior, which will be dependent upon the placement of the mid
level thermal pattern and where critical thickness values will
be set up. 00Z models signaling temperature pattern running
slightly above normal through Thursday. Branch of cold pool of
air across Quebec may work SE, with temperatures forecast to
drop well below normal late in the week into next weekend.

Details...

Monday night...

Will see leftover rain and/or snow across the interior and
mainly rain along the coast early Mon night. Light W-NW winds in
place, so could see colder air move in near at an the surface
overnight as drier air works S overnight. Dry conditions will
remain across the majority of the region, but could see some
patchy fog develop especially around or after midnight. However,
some patchy light rain may linger along the S coast through the
overnight, but northern extend of the precip is in question
thanks to somewhat wide model solution spread. Also, depending
upon the temp profile, may see some mixed rain/snow across N CT
into N RI toward daybreak.

Expect overnight lows will range from the mid to upper 20s
across the Route 2 area of N Mass to the lower-mid 30s across
the coastal plain.

Tuesday...

Positive tilt H5 troughing digs across the Great Lakes during
Tue, with continued marginal H5 heights extending eastward
toward the region. May see mainly rain along along the S coast,
with a low risk of light snow or mixed rain/snow up to about the
Mass Pike during the morning commute. However, should see the
precip and gradually warmer temps shift N during the day. Temps
should recover to the 30s across most areas, except around 40
across RI into SE Mass. Readings across the higher terrain may
linger around freezing through midday before slowly rising.
Generally light precip is expected, with QPF values up to
around 0.1 inches or so.

Should see drying conditions quickly shifting E from mid to
late afternoon across central and western areas. Winds shift to
W-NW and pick up to around 10 to 20 mph Tuesday night as ridging
builds N of the region

Wednesday...

Large high pressure shifts E out of the central MS and Ohio
valleys during the day. So, will see dry conditions with mostly
sunny conditions through most of the day then clouds will start
to increase late in the day across the CT valley. Expect NW
winds from 10 to 15 kt except up to 20 kt on the outer Cape and
Nantucket Wednesday morning then will diminish as they back to
SW during the afternoon.

Some questions on the approach of yet another weather system
out of the southern stream and how far N it will move Wednesday
night. Rather low confidence as the models showing widening
solution spreads on the timing and track of the next system
Wednesday night. At this point, have brought CHC POPs by around
midnight with LKLY POPs along the S coast during the early
morning hours. Another question is the QPF amounts, as some
models signaling a pretty good swath of precip mainly across N
CT/RI/SE Mass.

Another big question will be whether colder air works in which
could introduce PTYPE issues through Wednesday night.

Thursday and Friday...

Models continue to signal wide model solution spread with the
track of low pressure across the northeast, as well as whether a
PWAT plume up to 2 to 3 SD above normal will cross the region
during Thursday. Temps should recover, but could see mixed
precip early across central and norther areas early before
changing back to rain. Low confidence continues during this
timeframe.

Drier air should work across the region Thursday night.

Colder air works in late Thu night through Fri as another high
builds out of the Great Lakes and Ohio valley. Some question
whether ocean effect snows develop across outer Cape Cod and
Nantucket during Friday. This will be dependent upon whether
winds shift to N- NW during the day.

Saturday...

At this point, large high pressure works slowly east. Have
forecasted dry conditions and cold temperatures.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Today...High confidence. VFR. Mid level SCT-BKN clouds across
western areas and portions of interior SE terminals this
morning. May see some localized MVFR conditions with brief
light snow possible across western New England after 18Z. MVFR
ceilings may develop across N and W Mass after 21Z. Light winds
becoming S 5-10 kt this afternoon.

Tonight...Moderate confidence. VFR conditions through around
midnight. MVFR-IFR conditions developing across western New
England overnight with rain and/or snow developing. Mainly VFR
cigs across eastern New England with a chance for rain/snow
after 06Z.

Monday...Mainly MVFR, with local IFR possible. Windy with local
gusts up to 30 kt across southeast MA. Periods of RA, possibly
mixed with -SN early.

BOS Terminal...High confidence in TAF. Low confidence in wind
direction from roughly 06Z to 18Z.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance RA.

Tuesday: Mainly MVFR, with areas IFR possible. Chance RA,
slight chance SN.

Tuesday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance RA, slight chance FZRA, patchy BR.

Wednesday: VFR. Breezy.

Wednesday Night: MVFR/IFR conditions possible. Breezy. Chance
RA, chance SN, chance FZRA.

Thursday: Mainly MVFR, with local IFR possible. Windy with
gusts up to 30 kt. Chance RA, chance FZRA, chance SN.

&&

.MARINE...
Short Term /through Monday/...High confidence.

Winds will continue to diminish this morning with subsiding
seas. Southerly winds develop this afternoon, increasing tonight
as a low level jet develops. Low level temps are marginally
cold for enough mixing over warmer waters to support gusts to 30
kt developing over eastern MA waters late tonight. Low risk for
gale-force gusts there. Gusty winds continue into Monday. Seas
build across the waters Monday, too.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt. Local rough seas. Chance
of rain.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas. Slight chance of rain,
patchy fog. Areas of visibility 1 to 3 nm.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain. Local visibility 1 to 3 nm.

Thursday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Chance of rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for ANZ255.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...Belk/EVT
SHORT TERM...Belk
LONG TERM...EVT
AVIATION...Belk/EVT
MARINE...Belk/EVT
Hazardous weather outlook, Feb 9, 4:24 AM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
424 AM EST Sun Feb 9 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-100930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
424 AM EST Sun Feb 9 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-100930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
424 AM EST Sun Feb 9 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:04 PM ESTSmall Craft AdvisoryBOX3 days

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.